Colorado, 2009

Hail in Colorado, August 10, 2009

August 10, 2009 · NWS PUB · 17 events in 2 counties and zones

Severe storms produced hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 8:00 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 8:00 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
900 PM MDT SUN AUG 9 2009

.UPDATE...
UPDATED FORECAST TO SHAVE OFF SEVERE THUNDERSTORM POTENTIAL FOR
SOUTHERN AREAS OF SOUTHEAST PLAINS. LATEST 00Z NAM SUGGESTS AREA
OF CONVECTION OVER KDEN MAY EXPAND AND DROP SOUTHEASTWARD ACROSS
PORTIONS OF EASTERN EL PASO...NORTHERN CROWLEY AND PORTIONS OF
KIOWA COUNTY AFTER 06Z. THIS IS IN RESPONSE TO INCOMING SHORTWAVE
ACROSS NW CO...AND CORRESPONDING STRENGTHENING OF LOW LVL JET.
JUXTAPOSITION OF THESE PARAMETERS APPEARS TO HAVE SHIFTED A BIT
NORTH IN 00Z RUN...THUS THE REASON FOR THE UPDATE. WATCHING NICE
OUTFLOW BOUNDARY FROM EARLIER NE CO CONVECTION HEADING SOUTH TOWARDS
THE AREA. THIS FEATURE HAS BECOME OBSCURED BY CONVECTION OVER THE
KDEN AREA AS OF 03Z. DISTANCE SPEED TOOL SUGGESTS THIS BOUNDARY MAY
HIT PALMER DVD AROUND THE 05Z-06Z TIME FRAME WHICH MAY ALSO HELP
TO FIRE OFF THUNDERSTORMS ACROSS EL PASO COUNTY. WFO PUB WILL
CONTINUE TO MONITOR. -KT

&&

.PREV DISCUSSION... /ISSUED 243 PM MDT SUN AUG 9 2009/

SHORT TERM...
(TONIGHT AND MONDAY)

..ISOLD SVR TODAY/EVENING WITH BETTER CHANCE TOMORROW AFTERNOON...

CURRENTLY...COOL FRONT HAS MADE IT INTO NE NEW MEXICO. WEAK UPSLOPE
FLOW WAS DEVELOPING ACROSS THE PLAINS WITH DWPTS IN THE 50S. THE
MOISTURE IS NOT ALL THAT DEEP AS DWPTS AT LA VETA PASS WERE STILL IN
THE TEENS. OVER THE MTNS IT IS QUITE DRY WITH DWPTS IN THE TEENS AND
20S. NO CLOUDS WERE OVER THE MTNS AT 1 PM...AND THE PLAINS WERE ALSO
PRETTY MUCH CLOUD FREE. SHORT WAVE WHICH WILL LIKELY GET THINGS
GOING LATER TODAY/EVENING WAS CURRENTLY OVER SALT LAKE UT. A BIT OF A
MONSOON FEED NOTED FROM OLD MEX ACROSS NM INTO  SW KS. A BAND OF
SHOWERS HAS BEEN ASSOCIATED WITH THIS FEATURE THROUGH THE MORNING.
VERY DRY AIR NOTED OVER REGION PER WAT VAP IMGY.

REST OF TODAY AND TONIGHT...SFC PRES GRAD FCST TO GRADUALLY INCREASE
AND THIS SHOULD KEEP THE LLVL MSTR OVER THE PLAINS. WINDS AT 700 ARE
NOT ALL THAT STRONG SO DO NOT ANTICIPATE THE DRIER AIR TO MIX DOWN.
WE ARE ON THE BACKSIDE OF THE JET LIFTING OUT AND SOME IMPLIED
UPWARD VV WILL MOVE OVER THE REGION LATE THIS AFTERNOON AND
ESPECIALLY THIS EVENING. SPC MESO ANALYSIS EARLY THIS AFTERNOON WAS
INDICATING 1000-2000 J/KG OF MEAN LAYER CAPE ALONG WITH 40-50 KNOTS
OF DEEP SHEAR (ALONG WITH A CONSIDERABLE AMOUNT OF CIN)...SO THE
POTENTIAL FOR SVR WX IS STILL WITH US. THE 2000Z UPDATE DID NOT
CHANGE...ALTHOUGH THE POTENTIAL FOR LARGER HAIL HAS DECREASED. ISOLD
TORNADOES WERE STILL IN THE TEXT DISCUSSION.

LATEST 18Z RUC FCST WANTS TO BREAK OUT PRECIP OVER THE FAR E PLAINS.
ALTHOUGH POSSIBLE...I DO NOT SEE ANY BOUNDARIES IN THE DATA THAT
THIS CONVECTIVE INITIATION WILL FOCUS ON...SO I AM NOT TOO CONFIDENT
ON THIS SOLUTION. A MORE BELIEVABLE SOLUTION MAY BE CONVECTION
FORMING LATE OVER THE PIKE PEAK/PALMER DVD REGION...WITH THIS
CONVECTION MOVG EAST WITH TIME. GIVEN THE CURRENT VARIABLES OVER
US...ANY CONVECTION LATE THIS AFTERNOON AND EARLY EVENING WILL BE
ISOLD AT BEST...BUT IF GOES AND CAN SUSTAIN ITSELF...IT WILL BE SVR
WITH HAIL LIKELY.

FOR LATER TONIGHT...NAM AND GFS BREAK OUT PRECIP ACROSS THE E PLAINS
THIS DURING THE LATE EVENING HOURS AND MOVE THE CONVECTION E. GFS IS
FARTHER N (NE CO) WHILE NAM IS FARTHER S OVER EC CO. FOR NOW...GIVEN
JET LOCATION AND WAA AT 700...DECIDED TO HAVE HIGHEST POPS TONIGHT
OVER THE PALMER DVD EASTWARD (KIOWA CNTY)...AND LEFT THE REMAINDER
AREA IN ISOLD POPS. AS FOR CLOUDS...THERES A PRETTY DECENT CHANCE WE
WILL SEE A LOW OVCST TOMORROW MORNING...ESPECIALLY IF CONVECTION
DOES FIRE OVER THE E PLAINS LATER TONIGHT.

TOMORROW...BETTER THREAT OF SCTD STRONG CONVECTION. ALTHOUGH AREA
NOT OUTLOOKED ATTM...DEEPER MSTR ALONG WITH CAPE VALUES IN THE
1500-2500 J/KG RANGE AND SHEAR 30-40 KNTS...ALONG WITH A MORE WELL
DEFINED DISTURBANCE MOVG ACROSS (CURRENTLY LOCATED OVER N CA AS I
WRITE) SHOULD BRING A THREAT OF SCTD SVR TO THE E PLAINS TOMORROW
AFTERNOON. COULD SEE SOME SVR AS FAR W AS E SLOPES OF MTNS WITH
BETTER THREAT OVER THE E PLAINS E OF THE INTERSTATE. /34

LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

ISSUES FOR THE LONGER TERM CYCLE ARE TEMPERATURES AND POPS. RECENT
LONGER TERM COMPUTER MODELS SUGGEST THAT UPPER RIDGE CENTERED OVER
WESTERN AND CENTRAL NEW MEXICO FROM MONDAY NIGHT INTO THURSDAY
WILL ATTEMPT TO EDGE EAST INTO EASTERN NEW MEXICO/WEST TEXAS FROM
FRIDAY INTO NEXT SUNDAY. IN ADDITION...12Z/9TH ECMWF PAINTS
UNSEASONAL UPPER LOW MOVING INTO WESTERN COLORADO BY NEXT
MONDAY(AUGUST 17TH 2009)...I.E. JUST OUTSIDE MY CURRENT LONG TERM
CYCLE. WFO PUEBLO WILL CONTINUE TO MONITOR.

IN ADDITION...NORTH TO NORTHEASTERLY SURGES PROJECTED TO MOVE
ACROSS EASTERN PORTIONS OF THE CWFA MONDAY AND MONDAY NIGHT AND
THEN AGAIN FROM LATE IN THE WEEK INTO NEXT WEEKEND.

FAVORABLE ATMOSPHERIC MOISTURE PROFILES FOR POPS SHOULD BE NOTED
OVER PORTIONS OF THE CWFA FROM MONDAY NIGHT INTO TUESDAY NIGHT AND
THEN AGAIN FROM FRIDAY NIGHT INTO NEXT SUNDAY...WHICH IS WHERE
HIGHEST POPS WILL RESIDE IN GRIDS/ZONES.

FINALLY...GENERALLY ABOVE SEASONAL MID-AUGUST TEMPERATURES ANTICIPATED
FROM WEDNESDAY INTO FRIDAY WITH NEAR TO BELOW SEASONAL TEMPERATURES
PROJECTED ON TUESDAY AND THEN AGAIN BY NEXT WEEKEND.

AVIATION...

MAIN CONCERN WILL BE LOW CLOUDS TONIGHT OVER KCOS AND KPUB.
ADDITIONAL CONCERNS WILL BE ISOLD SVR THREAT WITH LARGE HAIL AT KCOS
AND KPUB LATER THIS AFTERNOON AND TOMORROW AFTERNOON.

CIGS MAIN CONCERN FOR KCOS AND KPUB LATER TONIGHT/TOMORROW MORNING.
MCS IS FCST OVER E CO AGAIN LATER TONIGHT AND THIS WILL SHOVE
ANOTHER BOUNDARY S ACROSS THE REGION....BRINGING A THREAT OF LOW
CIGS. BELIEVE IT WILL BE SIMILAR TO THIS MORNING WITH CIGS IN THE
BKN010 RANGE. CIGS SHOULD BREAK UP BY MID MORNING. WILL WAIT TIL 18Z
NAM RUN AND ADJUST TAFS ATTM.

ISOLD STRONG CONVECTION ALSO POSSIBLE TODAY WITH A BETTER CHANCE
TOMORROW AFTERNOON. COULD SEE SOME LARGER HAIL WITH ANY STORMS NEXT
2 DAYS. ACTIVITY IS EXPECTED TO BE ISOLD SO I DO NOT PLAN TO MENTION
TSRA EXPLICITLY IN TAF FOR NOW.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/50
Hazardous weather outlook, Aug 9, 8:15 PM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
915 PM MDT SUN AUG 9 2009

COZ058>089-093>099-110315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
915 PM MDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS COULD STILL DEVELOP ACROSS
THE SOUTHEAST PLAINS OVERNIGHT. UP UNTIL MIDNIGHT...A FEW OF THE
STORMS COULD BE SEVERE...PRODUCING HAIL UP TO GOLFBALL SIZE AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.  THE AREA WITH THE
GREATEST THREAT FOR SEVERE WEATHER EXTENDS FROM NORTHEAST EL
PASO COUNTY...SOUTHEAST ACROSS CROWLEY COUNTY...INTO KIOWA...
NORTHERN BENT AND NORTHERN PROWERS COUNTIES. VERY HEAVY RAIN MAY
ALSO ACCOMPANY THE STRONGER STORMS WITH LOCALIZED RAINFALL AMOUNTS
OF UP TO 2 INCHES FALLING IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. THEN FOR FRIDAY AND
SATURDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
SOUTHEAST AND SOUTH CENTRAL COLORADO. THE PRIMARY THREATS FROM ANY
THUNDERSTORMS THAT DEVELOP WILL BE LIGHTNING AND WIND GUSTS UP TO
45 MPH. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL.
ON MONDAY THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS WILL
BECOME SEVERE...WITH HAIL THE SIZE OF QUARTERS AND WIND GUSTS
AROUND 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS THROUGH THE NIGHT.

50/50

In the hours before

Special weather statement, Aug 9, 11:46 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1246 AM MDT MON AUG 10 2009

COZ084-085-100715-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
1246 AM MDT MON AUG 10 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...EASTERN COLORADO SPRINGS.

AT 1245 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EXTREME EAST CENTRAL COLORADO SPRINGS...OR
NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  EASTERN PORTIONS OF COLORADO SPRINGS.
  PEYTON.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, El Paso

When
August 10, 12:09 AM MST to 12:14 AM MST
Where
El Paso County, 2.77 mi WNW of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -104.670

Hail, El Paso

When
August 10, 12:32 AM MST to 12:37 AM MST
Where
El Paso County, 2.69 mi E of Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.570

Hail, El Paso

When
August 10, 5:55 PM MST to 6:00 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
August 10, 5:57 PM MST to 6:02 PM MST
Where
El Paso County, 3.2 mi SSE of (Aff)usaf Acdmy Colo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.940, -104.840

Hail, El Paso

When
August 10, 5:57 PM MST to 6:02 PM MST
Where
El Paso County, 2.07 mi S of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.870

Hail, El Paso

When
August 10, 5:59 PM MST to 6:04 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
August 10, 6:02 PM MST to 6:07 PM MST
Where
El Paso County, 4.67 mi SSE of (Aff)usaf Acdmy Colo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.920, -104.830

Hail, El Paso

When
August 10, 6:03 PM MST to 6:08 PM MST
Where
El Paso County, 3.2 mi SSE of (Aff)usaf Acdmy Colo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.940, -104.840

Hail, El Paso

When
August 10, 6:06 PM MST to 6:11 PM MST
Where
El Paso County, 4.07 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.830

Hail, El Paso

When
August 10, 6:16 PM MST to 6:21 PM MST
Where
El Paso County, 4.94 mi NNW of Peterson Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.760

Hail, El Paso

When
August 10, 6:25 PM MST to 6:30 PM MST
Where
El Paso County, 3.5 mi N of Peterson Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.720

Hail, El Paso

When
August 10, 7:10 PM MST to 7:15 PM MST
Where
El Paso County, 3.84 mi ESE of Schriever Afb
Measured
1.25 in hail
Reported by
Public
Coordinates
38.770, -104.460

Hail, El Paso

When
August 10, 7:15 PM MST to 7:20 PM MST
Where
El Paso County, 5.11 mi SE of Schriever Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -104.450

Hail, El Paso

When
August 10, 7:50 PM MST to 7:55 PM MST
Where
El Paso County, 6.78 mi SSW of Truckton
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
38.640, -104.230

Windows broken out in the house and vehicle.

Hail, El Paso

When
August 10, 8:00 PM MST to 8:15 PM MST
Where
El Paso County, 8.98 mi S of Truckton
Measured
1 in hail
Reported by
Public
Coordinates
38.600, -104.180

Hail, Pueblo

When
August 10, 10:31 PM MST to 10:36 PM MST
Where
Pueblo County, 0.54 mi W of (Pub)pueblo Muni Arp
Measured
1.25 in hail
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.290, -104.530

Hail, Pueblo

When
August 10, 10:45 PM MST to 10:48 PM MST
Where
Pueblo County, 0.54 mi W of (Pub)pueblo Muni Arp
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.290, -104.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195014, 195015, 195019, 195018, 195021, 195022, 195025, 195024, 195023, 195026, 195027, 195028, 195029, 195035, 195036, 195037, 195038.